Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia, Abnormal Recovery & Nerve Damage

01/18/2008

Question:

I had a laparoscopy (for endo removal) on 20 Dec 07. After having the op, I had complications (which were only explained to me -from the docs- as "abnormal recovery" and -from my mum- as "you wouldn`t wake up"). I was in recovery for 3 hours longer than they expected and when I "woke up", (I put this in paratheses as I remember such strange things on waking that I am not sure I was even really "awake") I was in terrible pain with about 8 nurses around me and a couple of docs. I was also on oxygen.

Now that is an issue in itself - I`d like to know what could have happened.... so Q1 is "what happened?"

The second part of my query relates to nerve damage. On being brought into my room after being given the all clear from recovery, I found I couldn`t feel my legs. I also couldn`t move my legs at all. Now the doc and anethesist said that it wasn`t normal for that to happen but had nothing to do with them (which I am not entirely convinced of).

Anyway, after a few days in hospital I regained feeling in my legs, but only 5 days later could actually bend my ankle and squeeze my toes. Now almost 3 weeks later, I still have tingles in my feet and legs and have lost a lot of strength in my legs. Climbing stairs is painful and exhausting (and yes I was VERY fit before surgery).

I am quite concerned and rather upset about this, especially when no-one is telling me anything in completeness. If you have ANY ideas on this, I`d be most greatful to hear them.

Thank you very much.

Answer:

Your story is most unusual and I don't have a satisfactory explanation.

There are quite a few possible reasons for delay in recovery from general anesthesia. Residual anesthetic, abnormal sensitivity to anesthetics, delayed recovery from muscle relaxants, drug interactions, unusual underlying neurologic or metabolic diseases, heart, lung, liver or kidney disease, are among the many causes. You haven't provided enough information to understand what happened. If you are determined to find out, you should ask for a meeting with your anesthesiologist and for a copy of the anesthetic record for review.

The administration of oxygen in recovery is normal.

Inability to move your legs for several days after an anesthetic is certainly not. Nor are your current symptoms of weakness in your legs, and sensory changes. I suggest you consult a neurologist as soon as possible to evaluate these changes.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University